Hail, Colfax
- When
- June 20, 7:13 PM MST
- Where
- Colfax County, 1 mi N of Springer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.374, -104.590
Quarter size hail 1 mile north of Springer.
Scattered showers and thunderstorms developed during the evening as the passage of a front accelerated to the south southwest due to the strengthening of the surface pressure gradient from rain cooled air. Easterly upslope flow along with strong frontogenetic forcing aided in the generation of these showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Scattered showers and thunderstorms developed during the evening as the passage of a front accelerated to the south southwest due to the strengthening of the surface pressure gradient from rain cooled air. Easterly upslope flow along with strong frontogenetic forcing aided in the generation of these showers and thunderstorms. The main impact from these storms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM MST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT WED JUN 20 2012 .DISCUSSION... STRONG BACKDOOR COLD FRONT CURRENTLY MAKING ITS WAY SOUTHWARD THROUGH THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS THIS AFTERNOON. THIS FRONT WILL GRADUALLY WORK SOUTH AND SOUTHWESTWARD THIS EVENING...ACCELERATING AFTER AROUND SUNSET WHEN RAIN COOLED AIR IS EXPECTED TO STRENGTHEN THE SFC PRESSURE GRADIENT FURTHER OVER NM. MODEL GUIDANCE IN GOOD AGREEMENT FOR TONIGHT...SPITTING OUT WIND ADVISORY SPEEDS IN THE MIDDLE RIO GRANDE VALLEY FROM NEAR BERNALILLO SOUTH TO NEAR BERNARDO TONIGHT THROUGH THURSDAY FORENOON. ISSUED WIND ADVISORY FOR THESE TWO ZONES FROM MIDNIGHT THROUGH 9 AM MDT AS A RESULT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING...FROM THE ERN SLOPES OF THE SANGRES WWD TO THE NE HIGHLANDS. AN ELEVATED HEAT SOURCE TO GET STORMS GOING...ELY UPSLOPE FLOW...AND STRONG FRONTOGENETIC FORCING WILL COMBINE TO GENERATE THESE SHOWERS AND THUNDERSTORMS. THE FRONTAL FORCING WILL ACT TO KEEP SCATTERED SHOWERS/ISOLATED THUNDERSTORMS GOING OVERNIGHT OVER NORTHEAST AND EAST CENTRAL NM. AN ISOLATED STRONG STORM OR TWO IS POSSIBLE NEAR THE TX BORDER THIS EVENING...WHERE WIND SHEAR IS MOST FAVORABLE. MODERATE TO STRONG LOW LEVEL EASTERLY FLOW CONTINUES THURSDAY...USHERING IN A MOIST AND COOLER AIRMASS. LOWERED HIGH TEMPERATURES SEVERAL DEGREES BELOW 12Z GUIDANCE FROM THE EAST SLOPES OF THE SANGRE DE CRISTO/SANDIA/MANZANO MTS EASTWARD. MODEL GUIDANCE APPEARS TO BE OVERDOING HIGH TEMPS THURSDAY GIVEN PROGGED RAW H7 TEMPS AND CURRENT OBSERVATIONS IN NORTHEAST AND EAST-CENTRAL COLORADO. UPPER LEVEL HIGH CENTER TRANSLATES NEWD TO NEAR ABQ FRIDAY. DAYTIME HEATING...RESIDUAL MOISTURE...ALONG WITH DECENT MID-LEVEL LAPSE RATES ARE EXPECTED TO ALLOW AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP...MAINLY MTNS AND WEST. HIGH CENTER SLIDES EWD SATURDAY AND SUNDAY BUT WEATHER PREDICTION MODELS ARE NOW IN GOOD AGREEMENT WITH ONE ANOTHER REGARDING WHAT APPEARS TO BE THE ONSET OF THE NORTH AMERICAN MONSOON OVER WRN AND CENTRAL ARIZONA SUNDAY. THE HIGH CENTER IS PROGGED TO BUILD BACK WWD ENOUGH MONDAY TO DRAW UP A DRY MID AND UPPER LEVEL AIR OVER NM MONDAY AND TUESDAY...KEEPING THE DEEP PLUME OF MONSOON MOISTURE AND THE ASSOCIATED THUNDERSTORM CHANCES WEST OF THE STATE UNTIL POSSIBLY MID-WEEK. 33 && .FIRE WEATHER... VERY HOT...DRY...AND UNSTABLE CONDITIONS REMAIN IN PLACE OVER MUCH OF THE FORECAST AREA THIS AFTERNOON. WARM OVERNIGHT TEMPERATURES AND STEEP LAPSE RATES HAVE COMBINED WITH DRY AIR ALOFT AND THROUGH THE BOUNDARY LAYER...YIELDING SUPER HAINES CONDITIONS IN MUCH OF THE CENTRAL TO WESTERN ZONES. SOME RELIEF AND TRANSITION IS ON THE WAY THOUGH...IN THE FORM OF A BACK DOOR COLD FRONT OFFERING SHIFTING WINDS...INCREASED HUMIDITY...AND SLIGHTLY COOLER TEMPERATURES. FRONT IS CURRENTLY PUSHING THROUGH THE NORTHEASTERN QUADRANT OF THE STATE AND RUNNING UPSLOPE ON THE EASTERN SIDE OF THE SANGRES. SOME THUNDERSTORMS WILL BE POSSIBLE INTO THE VERY LATE AFTERNOON AND EVENING HOURS AS THE AFOREMENTIONED INGREDIENTS COME TOGETHER. SOME STORMS COULD SUSTAIN THEMSELVES BEYOND MIDNIGHT...AS THE FRONTAL BOUNDARY SURGES WESTWARD THROUGH THE CENTRAL VALLEYS AND TOWARD THE CONTINENTAL DIVIDE. THUS...GOOD TO EXCELLENT RH RECOVERY WILL BE IN THE WORKS FOR MOST AREAS EAST OF THE DIVIDE TONIGHT...BUT HUMIDITY WILL NOT BE ABLE TO RECUPERATE MUCH TO THE WEST. ALSO OF SIGNIFICANCE WILL BE THE STRONG CANYON WINDS THAT WILL DEVELOP AS THE FRONTAL PUSH ACCELERATES THROUGH GAPS WITHIN THE CENTRAL MOUNTAIN CHAIN TONIGHT. THE INCREASE IN BOUNDARY LAYER MOISTURE WILL ACT TO MODERATE THE TEMPERATURES ON THURSDAY...BUT WILL ALSO PROVIDE FUEL FOR STORMS WITH HIGHEST PROBABILITIES GENERALLY ALONG THE CENTRAL MOUNTAIN CHAIN. SOME DRY LIGHTNING WILL BE POSSIBLE NEAR THE DIVIDE WHERE THE DEMARCATION OF MOISTURE WILL BE ESTABLISHED. ANY WIND CONCERNS WILL BE ASSOCIATED WITH THUNDERSTORM OUTFLOWS THURSDAY. LOWER MIXING HEIGHTS IN THE NORTHEASTERN PLAINS WILL INHIBIT VENTILATION SOME...BUT FAIR DISPERSION IS STILL EXPECTED. THE MOISTURE WILL HANG AROUND INTO FRIDAY AND THE UPCOMING WEEKEND...KEEPING ISOLATED THUNDER OVER THE CENTRAL TO WESTERN HIGH TERRAIN. THE EASTERN PLAINS WILL LIKELY BE TOO STABLE TO OBSERVE MUCH COVERAGE. BY THIS TIME THE UPPER HIGH WILL HAVE PULLED BACK OVER NM...AND ANY CONVECTIVE DEVELOPMENT WILL HAVE TO OVERCOME SUBSIDENCE AND LIKELY SOME MID LEVEL THERMAL INVERSIONS. MOISTURE WILL STILL TRY TO RECYCLE INTO SATURDAY AND SUNDAY...MOSTLY OVER THE WESTERN HIGH TERRAIN...AND THE HIGH HAINES INDICES SHOULD WANE WITH LESS CRITICAL BOUNDARY LAYER RH. STORMS WILL THEN GRADUALLY INCREASE A BIT MORE IN THE WEST AS THE CENTROID OF THE UPPER HIGH CONTINUES TO DRIFT FARTHER EAST...AND BETTER MOISTURE FEEDS IN OVER AZ AND FAR WESTERN NM. && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS WILL CONTINUE AT MOST TAF SITES FOR THE NEXT 24 HOURS. THE EXCEPTIONS WILL BE IN THE NORTHEASTERN QUADRANT OF THE STATE LATE THIS AFTERNOON AND INTO THE EVENING WHERE SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A RAPIDLY MOVING COLD FRONT. MAIN IMPACTS WILL BE GUSTY OUTFLOW WINDS AND HAIL WITH BRIEF/LOCALIZED MVFR REDUCTIONS IN DOWNPOURS. WINDS WILL BE LOCALLY GUSTY ALONG AND JUST BEHIND THE FRONTAL BOUNDARY. AS THIS BOUNDARY SPILLS INTO GAPS AND CANYONS ALONG THE CENTRAL MOUNTAIN CHAIN...STRONG AND ACCELERATED CANYON WINDS WILL DEVELOP LATE THIS EVENING...IMPACTING TAF SITES KABQ AND KSAF WHERE GUSTS OF 30 TO 40 KT WILL BE POSSIBLE. AN AVIATION WEATHER WARNING WILL LIKELY BE NEEDED FOR ABQ TO ACCOUNT FOR THESE WINDS EXCEEDING 35 KT. 52 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 97 59 98 / 0 5 10 5 DULCE........................... 44 90 42 91 / 0 20 20 10 CUBA............................ 48 90 47 94 / 0 20 20 10 GALLUP.......................... 48 94 48 91 / 0 5 20 10 EL MORRO........................ 50 88 45 88 / 0 10 20 10 GRANTS.......................... 54 89 51 92 / 0 5 20 10 QUEMADO......................... 51 92 52 89 / 0 5 20 10 GLENWOOD........................ 51 98 50 95 / 0 0 5 5 CHAMA........................... 47 83 47 86 / 0 20 20 10 LOS ALAMOS...................... 61 82 59 87 / 10 20 20 20 PECOS........................... 58 78 55 85 / 20 30 20 10 CERRO/QUESTA.................... 51 79 53 84 / 10 30 20 10 RED RIVER....................... 44 72 45 79 / 40 50 20 20 ANGEL FIRE...................... 45 70 43 80 / 60 30 20 20 TAOS............................ 53 84 49 90 / 0 20 20 10 MORA............................ 54 74 53 85 / 60 30 20 10 ESPANOLA........................ 55 90 50 93 / 0 10 10 10 SANTA FE........................ 60 81 59 86 / 5 20 20 10 SANTA FE AIRPORT................ 61 84 57 91 / 0 10 20 10 ALBUQUERQUE FOOTHILLS........... 66 87 64 93 / 0 5 20 10 ALBUQUERQUE HEIGHTS............. 68 88 65 94 / 0 5 20 10 ALBUQUERQUE VALLEY.............. 68 90 62 96 / 0 0 10 5 ALBUQUERQUE WEST MESA........... 66 89 63 95 / 0 0 10 10 LOS LUNAS....................... 64 91 60 95 / 0 0 10 5 RIO RANCHO...................... 67 89 63 94 / 0 5 10 10 SOCORRO......................... 66 94 64 96 / 0 0 5 5 SANDIA PARK/CEDAR CREST......... 58 80 56 88 / 10 20 20 10 TIJERAS......................... 62 82 59 92 / 5 10 20 10 MORIARTY/ESTANCIA............... 58 81 52 91 / 10 20 20 10 CLINES CORNERS.................. 57 78 54 87 / 20 30 20 10 GRAN QUIVIRA.................... 61 83 57 88 / 10 20 20 10 CARRIZOZO....................... 61 86 55 90 / 5 10 20 10 RUIDOSO......................... 59 79 53 82 / 5 30 20 20 CAPULIN......................... 50 71 56 84 / 60 20 20 10 RATON........................... 53 74 53 93 / 60 20 20 10 SPRINGER........................ 56 77 55 90 / 60 20 20 10 LAS VEGAS....................... 55 76 53 88 / 60 20 20 10 CLAYTON......................... 57 78 58 91 / 50 20 10 5 ROY............................. 58 77 57 87 / 60 20 10 10 CONCHAS......................... 65 81 60 94 / 40 20 10 10 SANTA ROSA...................... 66 82 62 95 / 30 20 10 10 TUCUMCARI....................... 67 82 64 97 / 40 20 10 10 CLOVIS.......................... 66 84 62 92 / 20 30 10 5 PORTALES........................ 68 85 63 94 / 20 30 10 5 FORT SUMNER..................... 68 87 64 96 / 10 30 10 5 ROSWELL......................... 70 89 65 96 / 5 10 10 5 PICACHO......................... 64 85 59 89 / 5 10 10 10 ELK............................. 62 81 57 84 / 5 20 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ519-520. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUN 20 2012 NMZ501>540-211200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS ARE POSSIBLE ACROSS NORTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT ALONG AND BEHIND A COLD FRONT. SMALL HAIL AND GUSTY WINDS ARE THE MAIN THREATS. ADDITIONALLY...STRONG GAP WINDS WITH GUSTS UP TO 40 OR 50 MPH ARE POSSIBLE LATE TONIGHT AND EARLY THURSDAY BELOW CANYONS IN THE CENTRAL VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT HAZARDOUS WEATHER. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 730 PM MDT WED JUN 20 2012 NMZ515-528-529-210200- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS- 730 PM MDT WED JUN 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA AND EXTREME NORTHERN SAN MIGUEL COUNTIES THROUGH 800 PM MDT... AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF LA CUEVA...OR ABOUT 12 MILES EAST OF MORA...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL MORA AND EXTREME NORTHERN SAN MIGUEL COUNTIES. THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 367 AND 371 AFTER 8 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3593 10481 3575 10504 3598 10524 3610 10510 TIME...MOT...LOC 0130Z 318DEG 12KT 3596 10510 CA
The Cannon AFB radar (KFDX), 213 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
3 hail. Local standard time, as filed.
Quarter size hail 1 mile north of Springer.
Quarter size hail 1 mile east of Cimarron.
Quarter size hail reported 5.7 miles east southeast of Cimarron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380482, 380483, 380484.